Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS Reno, NV

June 23, 2022Plumas County, California

NWS Reno, NV issued this flash flood warning at Jun 23, 2022, 2:21 PM PDT for Plumas County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 2:21 PM PDT (21:21 UTC)
Expired
Jun 23, 2022, 5:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Plumas County, CA

The radar

The Reno radar (KRGX), 72 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4454 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WGUS55 KREV 232121
FFWREV
CAC063-240015-
/O.NEW.KREV.FF.W.0001.220623T2121Z-220624T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
221 PM PDT Thu Jun 23 2022

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The East Dixie and Beckwourth burn scars. in...
  Plumas County in northern California...

* Until 515 PM PDT.

* At 221 PM PDT, A trained weather spotter reported thunderstorms 
  producing heavy rain over the East Dixie and Beckwourth burn 
  scars. Between 1 and 1.5 inches of rain have fallen. The expected 
  rainfall rate is 0.5 to 1 inch in 1 hour. Flash flooding is 
  ongoing.

Excessive rainfall over the burn scar is resulting in debris flow 
moving through the East Dixie and Beckwourth burn scars. The debris 
flow can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the East Dixie and Beckwourth burn scars.

  SOURCE...Trained spotter reported.

  IMPACT...Flooding of areas in and around the East Dixie and
           Beckwourth burn scars.

* Some locations that will experience flash flooding include...
  Frenchman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the East Dixie and Beckwourth burn scars. Severe debris 
flows can also be anticipated across roads. Roads and driveways may 
be washed away in places. If you encounter flood waters...climb to 
safety.

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3984 12026 3982 12034 3983 12035 3986 12034
      3990 12033 3996 12033 3999 12033 4002 12032
      4002 12028 3997 12020 3992 12020 3987 12020
      3983 12020 3983 12024

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:54 AM PDT, 12 hours 27 minutes earlier.

Area forecast discussion, Jun 23, 1:54 AM PDT, 12 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
154 AM PDT Thu Jun 23 2022

.SYNOPSIS...
Summer temperatures along with thunderstorm chances will stick around
the rest of the week into the weekend. Plan on temperatures about
5 to 10 degrees above normal. Monsoon moisture migrating into the
region will bring thunderstorms this afternoon and evening, with
lower chances headed into the weekend.

&&

.DISCUSSION...

If you missed the memo, summer has arrived! Warm to hot
temperatures and the chances for thunderstorms will remain a
fixture in the forecast through the upcoming weekend. Got outdoor
plans? Let's be summer weather-ready. Have a way to either receive
weather alerts, have a backup plan or exit strategy, and be an
avid cloud watcher! You know when those cumulus clouds start
bubbling up, it's time to pack up and head on out.

TODAY:

* Monsoonal moisture along with a closed upper level low are
  certainly making their presence known the past 24 hours.
  Southern and Central CA have been contending with a prolific
  thunderstorm and lightning event! Over 56,000 lightning events
  were detected across CA since 4pm Tuesday, and there are still
  storms ongoing.

* PWATS are projected to surge into the 0.5-0.8" range for the
  eastern Sierra and western Nevada through today. This moisture
  paired with this low pressure system tracking into the region
  along with afternoon heat will be sufficient to produce
  thunderstorms and showers region-wide. Storm motions will be
  relatively fast with a bit higher of a threat for strong gusty
  outflow winds and dry storms (little to no rainfall). That being
  said, storms that form closer to the slower moving low center
  may linger long enough to produce very localized heavier
  rainfall totals. There is a risk for flash flooding in steep
  terrain and burn areas today, especially if a thunderstorm pops
  over just the "right" location. Thunderstorms appear to quickly
  dissipate by tonight as the upper level low quickly ejects
  eastward.

FRIDAY - SATURDAY:

*  High pressure returns across the region with continued warm
   temperatures in the 90s for western NV and 80s for the Sierra.
   Lingering moisture and surface heating will be enough the
   produce showers and thunderstorms Friday and Saturday.
   Thunderstorm coverage will be confined mainly to the eastern
   Sierra from Alpine county southward into Mono/Mineral counties.
   Typical late afternoon westerly breezes will push any storms
   that develop along the higher terrain eastward into western
   Nevada.

SUNDAY ONWARD:

* Thunderstorm chances drop off even more by Sunday and Monday as
  the ridge axis settles across the Sierra and western Nevada.
  Westerly zephyr winds continue in the afternoons with the drier
  southwest flow across the region. Sunday and Monday will be the
  warmest days with upper 90s with some triple digit heat in
  western Nevada. The heat doesn't appear to stick around as
  another trough is projected to drop into the Pacific Northwest
  Monday/Tuesday. Blended model guidance indicates the potential
  for a more breezy, but "cooler" (about 5-10 degree drop) period
  next week.

-Edan

&&

.AVIATION...

As of 1 am, some light showers were pushing across the Interstate 80
Highway 50 corridors this morning.

Typical westerly afternoon breezes with gusts up to 25 kts this
afternoon and evening for western NV terminals. Plan on isolated to
scattered thunderstorm coverage today as monsoon moisture combines
with afternoon heat and an upper level low to put on a show.

* 15-20% chance of isolated thunderstorms for W. NV
* 25-40% along the E. Sierra.

Increased risk for moderate low-level turbulence, gusty and erratic
outflow winds up to 45 mph, lightning, and localized heavy
rainfall. Patchy blowing dust from storm outflows could reduce
visibilities at KLOL-KNFL late this afternoon. Storms are
projected to dissipate by tonight. Thunderstorms will be confined
to the eastern Sierra Friday and Saturday (KMMH, KBDG, KHTH).

-Edan

&&

.FIRE WEATHER...

* Based on information via our partners at the BLM/USFS, fuels
  remain in transition for most lower elevation areas. Critical
  fuels are not widespread enough to issue fire weather products at
  this time.

Thunderstorms are the main concern today as a surge of moisture
pushes into the region in conjunction with an area of low
pressure. The thunderstorm threat will spread to most areas
today, highest for areas near and south of I-80, and lesser
(~15-25%) chances north of there. With better moisture, anticipate
decent rains out of thunderstorm cores, but the risk for isolated
dry strikes remains, especially for areas north of I-80 which
will take longer to moisten up. We need to watch recent burn scars
for flash flood concerns if a strong thunderstorm lingers over
the wrong basin.

Thunderstorms have the potential to produce gusty and erratic
outflow winds in excess of 45 mph. Like Wednesday, some model
simulations are indicating large scale outflow winds pushing off
the higher terrain into western NV late this afternoon/early
evening. So there could be a 2-3 hour window of enhanced winds
15-25 mph with higher gusts along with blowing dust off the dry
sinks.

Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jun 23, 10:57 AM PDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Reno NV
1057 AM PDT Thu Jun 23 2022

NVZ001-231830-
Mineral and Southern Lyon Counties NV-
1057 AM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of central Mineral
County through 1130 AM PDT...

At 1055 AM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Luning, or 37 miles southwest of Gabbs, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, blowing dust, and
         pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Luning, Fletcher, Indian Head Peak and Excelsior Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3824 11833 3841 11868 3878 11845 3854 11797
TIME...MOT...LOC 1755Z 213DEG 14KT 3845 11838

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Jun 23, 11:30 AM PDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Reno NV
1130 AM PDT Thu Jun 23 2022

NVZ001-231900-
Mineral and Southern Lyon Counties NV-
1130 AM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of central Mineral
County through NOON PDT...

At 1128 AM PDT, Doppler radar was tracking strong thunderstorms
near Luning. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, heavy rainfall, blowing dust, and
         pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Hawthorne, Luning, Mina, Mina Airport, Indian Head Peak, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Excelsior Mountain, Junction U.S
95 And NV 360 (Tonopah Junction), Hawthorne Industrial Airport, Mount
Ferguson and Fletcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.

&&

LAT...LON 3808 11814 3850 11874 3902 11841 3903 11819
      3901 11817 3900 11819 3892 11819 3848 11770
      3847 11770
TIME...MOT...LOC 1828Z 230DEG 8KT 3880 11857 3826 11797

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Jun 23, 12:02 PM PDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Reno NV
1202 PM PDT Thu Jun 23 2022

NVZ001-231945-
Mineral and Southern Lyon Counties NV-
1202 PM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northeastern Mineral
County through 1245 PM PDT...

At 1201 PM PDT, Doppler radar was tracking strong thunderstorms
southwest of Gabbs, moving northeast at 10 mph.

HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
         heavy rainfall, blowing dust, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Hawthorne, Luning, Mina, Mina Airport, Indian Head Peak, Nv 361 At
Mineral-Nye Co Line South Of Gabbs), Rawhide, Junction U.S 95 And NV
360 (Tonopah Junction), Hawthorne Industrial Airport and Mount
Ferguson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.

&&

LAT...LON 3815 11807 3851 11870 3907 11829 3902 11811
      3900 11819 3892 11819 3848 11770
TIME...MOT...LOC 1901Z 208DEG 10KT 3873 11806

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Jun 23, 12:06 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Reno NV
1206 PM PDT Thu Jun 23 2022

NVZ004-232000-
Western Nevada Basin and Range including Pyramid Lake NV-
1206 PM PDT Thu Jun 23 2022

...Strong thunderstorms will impact portions of northeastern
Churchill County through 100 PM PDT...

At 1205 PM PDT, Doppler radar was tracking strong thunderstorms near
Dixie Valley and New Pass Summit, moving north at 5 mph.

HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
         heavy rainfall, blowing dust, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Healy Peak, Dixie Valley, Mount Augusta, Silver Hill, Mount Lincoln
and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 11750 3952 11757 3947 11765 3943 11765
      3938 11771 3938 11776 3930 11775 3946 11843
      3992 11842 3991 11747 3987 11746 3976 11750
      3968 11746 3964 11748 3962 11746
TIME...MOT...LOC 1905Z 190DEG 6KT 3962 11825

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CJ
Special weather statement, Jun 23, 12:19 PM PDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Reno NV
1219 PM PDT Thu Jun 23 2022

NVZ005-232000-
Northern Washoe County NV-
1219 PM PDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of central Washoe
County through 100 PM PDT...

At 1218 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Gerlach, moving south at 5 mph.

HAZARD...Deadly cloud-to-ground lightning, wind gusts up to 50 mph,
         heavy rainfall, blowing dust, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Blowing dust could reduce visibility rapidly.

Locations impacted include...
Granite Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Squaw Creek Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons camping near Squaw Creek Reservoir should consider seeking
sturdy shelter until this storm passes.

Blowing dust can be hazardous. Delay or reroute travel. Remain aware
of the weather.

&&

LAT...LON 4099 11934 4092 11931 4074 11931 4070 11957
      4095 11957
TIME...MOT...LOC 1918Z 348DEG 6KT 4090 11944

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CJ
Special weather statement, Jun 23, 1:01 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service RENO NV
101 PM PDT Thu Jun 23 2022

CAZ070>073-NVZ001>005-232300-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
101 PM PDT Thu Jun 23 2022

...SHOWERS AND STRONG THUNDERSTORMS POSSIBLE THROUGH THIS
AFTERNOON...

WHAT:

* Showers and strong thunderstorms are blooming across western
  Nevada, the Sierra Nevada, and northeast California.

LOCATIONS:

* Western Nevada, the Sierra Nevada, and northeastern California.

WHEN:

* Through 4 PM PDT, Thursday, June 23, 2022.

HAZARDS:

* Deadly cloud-to-ground lightning.
* Wind gusts up to 55 mph.
* Heavy rainfall.
* Possible flash flooding and debris flows near recent burn scars.
* Blowing dust with visibility reductions.
* Small hail.
* Rapid temperature drops.

PRECAUTIONARY/PREPAREDNESS ACTIONS:

* If you are outdoors, you should consider ending your activities
  now before thunderstorms form. If you hear thunder or see
  lightning, seek shelter inside a sturdy structure immediately.
  Lightning can strike 10 miles away or more from a thunderstorm.

* Blowing dust can be hazardous with visibility drops possible. If
  near blowing dust, delay travel.

* Stay away from recent burn scars as heavy rainfall can create
  dangerous debris flows.

* Continue to monitor social media, weather.gov/reno, and local
  media for more information.

http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:27 PM PDTAreal Flood AdvisoryREVLassen, Plumas58 min

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.